Symptoms of hypervitaminosis A may occur in the skin, nervous system, musculoskeletal, circulatory systems or in internal organs. Toxicity varies with the dose, body mass, age, sex, disease conditions, concurrent drugs being taken and environmental chemical exposure (Blomhoff, 2001). Toxicity is rare from natural diets, the exception is from high intakes of liver (3-5mg/100g) (Northrop-Clewes, 2001b). Fortified foods are used in industrialised countries and can be consumed excessively (e.g. children may consume several bowls of breakfast cereal a day). Supplements, i.e. multiple micro-nutrients containing vitamin A, are readily available in industrialised countries and the usual content is:
However, in general, healthy individuals in industrialised countries should not need supplements, as eating a balanced diet should provide all the nutrients required. In contrast, VAD is common among women of reproductive age living in deprived conditions and may be associated with a substantial increase in maternal mortality. The immediate postpartum period represents an opportunity to provide such women with a large dose of vitamin A, which benefits both mother and child. Since 1982 WHO/UNICEF/IVACG have recommended supplementing postpartum women and their infants, where VADD are a public health problem, with:
However, theoretical calculations and recent data suggest the dose is too small and so in 2001, new WHO supplement recommendations were proposed:
Acute hypervitaminosis A can be defined as any toxicity manifested following a single very high dose or several very high doses over a few days (Blomhoff,
2001). Symptoms of acute toxicity include: increased cerebrospinal fluid pressure, bulging fontanelle in infants, headache and blurred vision in adolescents and adults, loss of appetite, nausea, vomiting lassitude and abdominal pain.
An acceptable dose for mothers is 400 000IU vitamin A (120mg retinyl palmitate i.e. 1IU = 0.3 |g retinol) post partum while 50000IU is assumed safe for 0-6 month infants, 100 000 IU for infants > 6 months and 200 000 IU for those > 12 months old. However, in infants and children 25 000-50000 IU occasionally leads to bulging fontanel. In about 6% of infants 300 000 IU can lead to nausea and vomiting and to diarrhoea in about 16% and although this is transient, it is unacceptable (IOM, 2001).
Retinyl esters in plasma are indicators of high or recent vitamin A intake i.e. they transiently increase after a vitamin A-rich meal, 1-2 x RNI and particularly with supplementation. Plasma retinoic acid will also go up after eating liver or taking high doses of vitamin A, and in lactating women the retinoic acid may go into the breast milk although this has not been measured. Breast milk retinyl palmitate is a useful indicator to monitor total maternal vitamin A intake, that is, milk retinol concentration will be very similar to plasma retinol. There is no evidence of an upper concentration of breast milk vitamin A that is harmful to infants.
Chronic toxicity from retinol
Definitions of upper limits of toxicity (IOM, 2001)
No observed adverse effect level (NOAEL) or the highest dose which has no adverse effect.
Tolerable upper intake level (UL) is the highest level of intake that is likely to pose no risk for almost all members of the population, where UL = NOAEL/uncertainty factor (UF).
Chronic hypervitaminosis A can be defined as any symptom resulting from continued ingestion of high doses of vitamin A for months or years (Blomhoff, 2001). In adults, there are many reports of chronic toxicity where the intake of vitamin A exceeds 15mg/d, characterised by headache, fatigue, anorexia, itchy skin, liver damage, desquamation of mucous membranes and of skin.
The NOAEL for adults is set 15 mg/d and the UL is 3 mg/d, where the UF = 5 because of severe irreversible effect and inter-individual variability in sensitivity. If the UL was < 3 mg, 50% of adults in the US would exceed the UL, yet few cases of liver toxicity are seen. The mean normal US liver concentration is 100 |g/g (range 10-1400 |g/g).
In infants and young children toxicity produces bulging fontanelle. The NOAEL is 6mg/d and the UL is 0.6mg/d, where the UF = 10 because of uncertainty and inter-individual variability in sensitivity.
In women of child-bearing age, toxicity can lead to teratogenicity, therefore the NOAEL is set at 4.5mg and the UL at 3mg/d (10000IU). The most serious effects of vitamin A toxicity include foetal resorption, birth defects, abortion and permanent learning difficulties in the offspring (IOM, 2001) (see section 3.3.3).
Experimental studies with animals have shown that b-carotene is not mutagenic or teratogenic. In addition, doses of 180mg/day have been used over many years to treat patients with erythropoietic protoporphyria, with no evidence of vitamin A toxicity (Blomhoff, 2001). b-Carotene is considered not to be toxic because absorption becomes inefficient at high intakes, possibly because conversion of b-carotene and other provitamin A carotenoids is regulated by the vitamin A status of the individual. In two studies in which very different large intakes of b-carotene were given (15 and 40mg), the mean absorption of b-carotene was <2mg suggesting the human intestine possess only a limited capacity to absorb b-carotene (van Vliet et al, 1995; O'Neill and Thurnham, 1998).
Was this article helpful?